Article Text

PDF

193
AN UNDER-RECOGNISED COMPLICATION OF LEUKAEMIA TREATMENT
  1. Duncan Mclauchlan1,
  2. Clare Rowntree2,
  3. Yogish Joshi2,
  4. J Ann Johnston2
  1. 1Cardiff University
  2. 2University Hospital Wales

Abstract

Patients undergoing treatment for haematological malignancies can present to neurological services with complications from the disease or the treatment. We present a case displaying a complication that is rarely diagnosed by adult neurologists.

A 20 year old student undergoing treatment with vincristine, daunorubicin, asparaginase and intra-thecal methotrexate for Acute Lymphoblastic Leukaemia (ALL) originally presented with featureless headaches and visual disturbance. She was extensively investigated for inflammatory, metabolic, nutritional and vascular causes of pathology with MRI, LP, serological and autoimmune investigations all proving normal or negative. The symptoms resolved over several weeks. She deteriorated again 4 weeks following her initial recovery with a rapid onset of an encephalopathy: displaying roving eye movements, trismus and rapidly deteriorating conscious level. She required admission to intensive care for monitoring. Ultimately the clinical picture, negative ancillary investigations and repeat imaging enabled a diagnosis of methotrexate induced encephalopathy to be made.

Methotrexate induced encephalopathy is seen in a significant minority of patients in clinical trials for ALL, and predominantly occurs in older children and young adults. Various approaches to treatment based on hypothesised pathophysiology of the condition, and small case series have been used.

  • EPILEPSY

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.